Thunderstorm Wind, Lincoln
- When
- August 17, 5:41 PM PST
- Where
- Lincoln County, 11.02 mi SW of Elgin
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.251, -114.707
This gust occurred at the Kane Springs RAWS.
Monsoon moisture fueled more thunderstorms across the Mojave Desert. A few storms produced severe weather and/or flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Monsoon moisture fueled more thunderstorms across the Mojave Desert. A few storms produced severe weather and/or flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 17, 2:20 PM PST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 320 PM PDT FRI AUG 17 2012 .SYNOPSIS...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH THE WEEKEND...LEADING TO ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...FLASH FLOODING...AND GUSTY OUTFLOW WINDS...ESPECIALLY ACROSS MOHAVE...SAN BERNARDINO...AND SOUTHERN CLARK COUNTIES. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS. NEAR NORMAL TEMPERATURES AND DRYING ACROSS THE WESTERN AREAS IS EXPECTED EARLY NEXT WEEK. && .SHORT TERM...A SIGNIFICANT INCREASE IN MOISTURE WAS NOTED THIS MORNING ACROSS THE AREA...WITH 1.75 INCHES OF PW REACHING THE SOUTHERN AREAS...AND THE KVEF SOUNDING PW INCREASING TO 1.24 INCHES. THIS COMBINED WITH WEAK STEERING FLOW AND MOSTLY SUNNY SKIES HAS INCREASED INSTABILITY OVER PREVIOUS DAYS ACROSS MUCH OF THE AREA. THE PRIMARY THREAT WITH STORMS THAT FORM THIS AFTERNOON WILL BE HEAVY RAINFALL AND FLASH FLOODING. AS SUCH...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF MOHAVE AND SAN BERNARDINO COUNTIES...ALONG WITH THE SOUTHERN PORTIONS OF CLARK COUNTY. MODELS POINT TO A SIGNIFICANT NORTHWARD PUSH OF LOW LEVEL MOISTURE TONIGHT...WITH DEWPOINTS REACHING THE LOW 70'S ACROSS THE FAR SOUTHERN AREAS...AND 50+ DEGREE DEWPOINTS REACHING NORTHWARD INTO CENTRAL LINCOLN...NYE...AND INYO COUNTIES. THIS INCREASE IN MOISTURE WILL KEEP THE THREAT OF THUNDERSTORMS AND FLASH FLOODING HIGH THROUGH AT LEAST SATURDAY. EXACTLY HOW SATURDAY PLAYS OUT WILL PARTIALLY DEPEND ON THE ACTIVITY THAT OCCURS THIS EVENING AND OVERNIGHT...ESPECIALLY SINCE NO OBVIOUS WAVE/FORCING IS CURRENTLY SEEN IN THE GUIDANCE OR SATELLITE OBSERVATIONS. IN GENERAL...MODELS DO SUGGEST THAT SUBSTANTIAL INSTABILITY WILL DEVELOP BY EARLY AFTERNOON /LI'S OF -2 TO -4 ACROSS A BROAD AREA/. WILL SEE HOW THIS AFTERNOON AND EVENING PLAY OUT BEFORE ISSUING A FLASH FLOOD WATCH FOR SATURDAY. HIGH PRESSURE OVER CENTRAL NV IS EXPECTED TO CONTINUE TO DRAW MOISTURE NORTH INTO THE AREA THROUGH AT LEAST SATURDAY. LATEST GUIDANCE INDICATED THAT THIS FEATURE WILL DRIFT SOUTHEAST INTO NORTHWEST AZ SUNDAY. THIS SHOULD KEEP THE FLOW OF MOISTURE OVER AT LEAST THE EASTERN AND NORTHERN PORTIONS OF THE CWA...WITH SOME DRYING POSSIBLE IN THE WEST. FLOW WILL BECOME MORE SOUTHWEST TO WESTERLY LATE SUNDAY INTO MONDAY..BRINGING DRIER CONDITIONS FOR THE WESTERN AREAS. INCREASED CLOUD COVER FROM SHOWER AND THUNDERSTORM ACTIVITY...EXPECT TEMPERATURES TO REMAIN NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE SHORT TERM. .LONG TERM...FEW CHANGES MADE IN THE LONG TERM FORECAST THIS AFTERNOON. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A STRONG AREA OF HIGH PRESSURE WILL CONTINUE TO WOBBLE ACROSS AZ/WESTERN NM THROUGH TUESDAY NIGHT. THIS WILL KEEP DRIER SW FLOW ACROSS THE WESTERN HALF OF THE CWA AND MOIST SOUTHERLY FLOW POSSIBLE ACROSS THE EAST. AS SUCH...HAVE LEFT THE HIGHEST POPS IN ACROSS MOHAVE COUNTY. MODELS BEGIN TO DIVERGE LATE TUESDAY INTO WEDNESDAY...WITH THE GFS BRINGING A RELATIVELY DEEP TROUGH INTO THE WESTERN CONUS...WHICH WOULD BRIEFLY INCREASE THE SOUTHERLY/SOUTHWESTERLY FLOW ACROSS THE REGION INCREASING THE CHANCE FOR ORGANIZED PRECIP/STORMS. MEANWHILE...THE ECMWF BREAKS THE TROUGH INTO TWO PIECES...WITH THE STRONGER NORTHERN PORTION MOVING WELL NORTH OF THE AREA...AND THE SECOND WEAKER/SLOWER DISTURBANCE MOVING ACROSS THE AREA THURSDAY. FOR NOW HAVE LEFT BROAD BRUSHED POPS IN THE EASTERN AREAS WEDNESDAY AND THURSDAY...WITH DRYING EXPECTED THEREAFTER. WILL WAIT FOR MODELS TO COME INTO BETTER AGREEMENT BEFORE MAKING WHOLESALE CHANGES TO THE LONG TERM FORECAST. && .AVIATION...FOR MCCARRAN...ISOLATED STORMS ARE EXPECTED AROUND THE VALLEY AGAIN THIS AFTERNOON AND EVENING. HAVE LEFT THE TEMPO TS GROUP IN FOR 22Z THROUGH 01Z THIS EVENING. GUSTY AND ERRATIC OUTFLOW WINDS OF 25 TO 30 KTS WILL BE POSSIBLE WITH STORMS. OUTSIDE OF THUNDERSTORMS...WINDS ARE EXPECTED TO REMAIN SOUTHEASTERLY BETWEEN 8 AND 12 KNOTS THROUGH THE AFTERNOON AND EARLY EVENING BEFORE TURNING SOUTHWESTERLY THIS EVENING. TEMPERATURES WILL HOVER NEAR 100F THROUGH 02Z...BUT WILL DEPEND GREATLY ON THE AMOUNT OF CLOUD COVER THIS AFTERNOON. TOMORROW...GENERALLY LIGHT WINDS FAVORING SOUTHERLY/DIURNAL DIRECTIONS IS EXPECTED. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT-BKN CLOUDS AOA 12K FEET ARE EXPECTED AT MOST TERMINALS THROUGH THE AFTERNOON. HOWEVER...SCT-BKN 050-070CB WILL BE POSSIBLE WITH AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER SAN BERNARDINO...MOHAVE...AND SOUTHERN CLARK COUNTIES. AREAS OF SMOKE AND HAZE MAY ALSO BE NOTED ACROSS THE FAR SOUTHERN AREAS. GUSTY AND ERRATIC WINDS WILL BE POSSIBLE WITH THUNDERSTORMS THROUGHOUT THE PERIOD. TOMORROW...GENERALLY LIGHT WINDS FAVORING SOUTHERLY/DIURNAL DIRECTIONS IS EXPECTED. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NVZ021-022. AZ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AZZ001>003-036. CA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ523>527. && SALMEN/WOLCOTT HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 636 AM PDT FRI AUG 17 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-180445- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 636 AM PDT FRI AUG 17 2012 /636 AM MST FRI AUG 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST SOUTHERLY FLOW WILL BE OVER THE REGION TODAY AND TONIGHT RESULTING IN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. ALTHOUGH GUSTY WINDS AND SMALL HAIL MAY BE SEEN FROM THESE THUNDERSTORMS...THE MAIN CONCERN WILL BY BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE MAIN AREA OF THUNDERSTORMS WILL BE SOUTH OF A LINE FROM WESTERN SAN BERNARDINO NORTHEAST INTO SOUTHERN LINCOLN COUNTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY MOIST FLOW WILL CONTINUE ON SATURDAY FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE. DRYING WILL BEGIN FROM THE WEST ON SUNDAY WITH FURTHER DRYING EXPECTED MONDAY THROUGH THURSDAY. HOWEVER ISOLATED THUNDERSTORMS ARE STILL EXPECTED OVER MOHAVE COUNTY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 PM PDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY SNOW 3 ESE JOSHUA TREE 34.10N 116.28W
08/17/2012 E0.5 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS AN ESTIMATED HALF INCH OF RAIN FELL IN A
10 MINUTE PERIOD ENDING AT 1450 PDT.
0430 PM HEAVY RAIN 2 SW TWENTYNINE PALMS 34.12N 116.09W
08/17/2012 M1.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
1.25 INCES OF RAIN FELL IN A 40 MINUTE PERIOD. SPOTTER
REPORTS 2 INCHES OF WATER FLOWING ACROSS ADOBE ROAD IN
TWENTYNINE PALMS.
&&
METZGERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY RAIN 3 ESE JOSHUA TREE 34.10N 116.28W
08/17/2012 E0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS AN ESTIMATED HALF INCH OF RAIN FELL IN A
10 MINUTE PERIOD ENDING AT 1450 PDT.
&&
METZGERThe Cedar City radar (KICX), 167 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
This gust occurred at the Kane Springs RAWS.
Four to five feet of water flowed out of Clover Canyon into Clover Creek, closing Highway 317.
Water six to eight inches deep flowed through the intersection of Washington and Michael.
The following intersections had flowing water with mud and rocks: Rainbow and Landberg, Jo Rae and Jones, and Silverado Ranch and Decatur.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397535, 397537, 397538, 397539.